Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 218, NWS Amarillo, TX

August 29, 2004Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 29, 2004, 5:56 PM CDT for Oldham County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2004, 5:56 PM CDT (22:56 UTC)
Expired
Aug 29, 2004, 7:00 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:45 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 29, 2:45 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT SUN AUG 29 2004

.DISCUSSION...
LARGE CU FIELD IN PLACE OVER THE TX/OK PNHDLS THIS AFTERNOON...WITH
STORMS DEVELOPING OVER THE MTS IN NM.  ALSO STARTING TO SEE SOME
ATTEMPTS AT DEVELOPMENT IN W CENTRAL KS.  EXPECT OTHER CONVECTION TO
DEVELOP ALONG SFC TROF FROM NEAR GOODLAND INTO ERN NM...AS WELL AS
OVER THE TX AND OK PNHDLS.  MODIFIED 12Z SOUNDING FROM KAMA SHOWS
THAT WE ARE MODERATELY UNSTABLE WITH LITTLE OR NO CAP...BUT LACK OF
FORCING AT SFC AND MID LEVELS TO INITIATE STORMS MIGHT BE A
PROBLEM.  WILL HAVE TO WAIT AND SEE...BUT WENT AHEAD AND BUMPED ALL
OF THE REGION UP TO 20 POPS FOR TONITE.  LEFT SEVERE OUT OF THE
GRIDS/FCST FOR NOW BUT COULD BE LAST MINUTE UPDATE AT ISSUANCE TIME
BASED ON LATEST MCD FOR THE REGION.

EXPECT AFTERNOON AND EVENING STORMS THROUGH TUES NITE INTO EARLY WED
MORN...MAINLY ACROSS THE WESTERN PARTS OF THE FCST AREA WHERE SFC
TROF WILL BE LOCATED.  ANY STORMS THAT DO DEVELOP OVER THE MTS OF
NM HAVE THE POSSIBILITY OF MOVING TOWARDS THE AREA IN NWLY FLOW.
FLOW WILL START TO TRANSITION MIDWEEK...BUT MODEL DIFFERENCES MAKE IT
DIFFICULT TO SEE HOW THIS WILL AFFECT OUR WEATHER. REGARDLESS...
HEIGHTS SHOULD STAY PRETTY CONSTANT ONCE RIDGE BUILDS ACROSS THE
ROCKIES SO TEMPS SHOULD ONLY CLIMB TO NEAR OR JUST ABOVE NORMAL. ALSO
ARE DIFFERENCES IN WHAT WILL HAPPEN WITH ANOTHER TROF MOVING OUT OF
THE PACIFIC NW FRI/SAT...WHICH COULD PUSH A WEAK FRONT THROUGH THE
REGION.  WILL HAVE TO WAIT AND SEE...

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  88  62  86 /  20  20  20  20
BEAVER       59  89  62  87 /  20   0   0  10
BOISE CITY   58  87  58  85 /  20  20  20  20
BORGER       61  89  62  88 /  20  10  10  20
BOYS RANCH   61  89  62  87 /  20  20  20  20
CANYON       61  88  62  86 /  20  20  20  20
CLARENDON    61  89  63  88 /  20  10  10  10
DALHART      61  88  60  85 /  20  20  20  20
GUYMON       59  89  61  86 /  20  10  10  20
HEREFORD     60  87  62  87 /  20  20  20  20
LIPSCOMB     60  90  62  88 /  20   0   0  10
PAMPA        62  89  62  86 /  20  10  10  10
SHAMROCK     62  90  64  88 /  20   0   0  10
WELLINGTON   62  90  65  89 /  20   0   0  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Aug 29, 1:00 PM CDT, 4 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN AUG 29 2004

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING.
A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL AND STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ON MONDAY AND TUESDAY ARE
EXPECTED TO DEVELOP. A FEW OF THESE MAY APPROACH SEVERE LEVELS...
PRODUCING HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.